Iowa, 2019Flooding in Iowa, June 22 to 26, 2019
June 22 to 26, 2019 · NWS DMX · 2 events in 1 county or zone
River levels on the Des Moines were somewhat elevated due to dam releases upstream at Saylorville Lake. A heavy rainfall across the Des Moines metro and surrounding areas during the evening of June 22nd allowed river levels to rise above flood stage on the Des Moines River and also on the Raccoon River in locations around the Des Moines metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River levels on the Des Moines were somewhat elevated due to dam releases upstream at Saylorville Lake. A heavy rainfall across the Des Moines metro and surrounding areas during the evening of June 22nd allowed river levels to rise above flood stage on the Des Moines River and also on the Raccoon River in locations around the Des Moines metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 5:57 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 22, 5:57 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
657 PM CDT Sat Jun 22 2019
...Updated Aviation Discussion...
.SHORT TERM.../Tonight through Sunday Night/
Issued at 327 PM CDT Sat Jun 22 2019
Confidence: Medium
MCV has made it to about Tama/Benton counties by 1845z with most of
the morning showers/convection all but ended. Low stratus with
breaks beginning to show over the south has hindered any convective
development so far this afternoon. The wider view of VISSAT shows
some convective elements beginning to form along the IA Missouri
border, but the better surface convergence is farther south into
central and southern Missouri where old outflow boundaries continue.
Temperatures have been held back so far today by cloud cover though
some recovery is now occurring and instability will likely begin to
peak over the area between 23-02z this evening. Most of the CAMS
continue to initiate convection over northern Missouri around 23-00z
with storms moving north into southern Iowa and building northeast
with time through 06z. Risk for some severe weather remains intact
across the area this evening with strong instability in the south
and potential for some large hail and wind damage. Though the
tornado threat is much less, any interactions with storm outflows
and rapidly intensifying updrafts might aid in the development of an
isolated report or two. As per previous forecasts, precipitable
water again rising to 1.75 to 2 inches in the south through 06z with
warm cloud depths over 10kft through tonight and a good share of
tomorrow. The real question tonight is residence time over one area.
Storm motion appears to be a bit faster than the early morning
system that moved over the region today. However, even with that
negative, the prospects of efficient rainfall and 1 hr FFG guidance
in the 1.5 to 2 inch range south of I-80 once again points to a
possibility of localized flash flooding overnight. With the main
area of convection expected to be nearly done by 07z...will opt to
put out a headline from 00z and end at 09z overnight so midnight
shift can reevaluate the prospects for Sunday. Lows tonight will
remain in the lower 60s west to the mid to upper 60s in the south.
The models are in generally good agreement that the weak surface
trough will slowly edge east northeast tomorrow crossing the region
through the day. This should result in a typical diurnal convective
signature with some showers/scattered thunder around in the morning
and more in the afternoon/evening hours. With efficient rainfall
again possible tomorrow, would not be surprised to see some reports
greater than an inch - though coverage is still somewhat uncertain.
Highs tomorrow will on average be cool again with extensive cloud
cover and convective chances and should remain in the lower to mid
70s over the area. Shower/storm chances remain into Sunday night and
Monday though more favored over the north/east as the main upper
level system begins to lift northeast.
.LONG TERM.../Monday through Saturday/
Issued at 327 PM CDT Sat Jun 22 2019
Confidence: Medium
Little change in the extended with pattern becoming a bit more zonal
with time. By Tuesday a dry day is expected with some partly cloudy
skies finally returning to the entire area. The Euro begins to turn
up the heat with H850 temps around 17-19C by afternoon in southwest
flow. Highs should reach the mid to perhaps upper 80s over the area.
A weak trough is expected to track south and may spark a few
thunderstorms in the evening hours. Over the next couple of days,
several ripples in the H500 flow will track over the area resulting
in periodic chances for thunderstorms as a hot dome begins to build
over the southwest US. Overall, forecasts continue to reflect an
uptick in temperature and humidity into week's end. By Saturday the
Euro is projecting H850 temperatures in the lower 20's over the area
which should translate to highs in the lower 90s. Though afternoon
convection is still a possibility from Thursday through the end of
the period, the forcing will be dependent upon instability and any
mesoscale interactions which point toward lesser coverage at this
time.
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 648 PM CDT Sat Jun 22 2019
The convection continues to develop over southern Iowa and looks
to mainly impact DSM, FOD, and even OTM through 05z tonight.
Expecting MVFR ceilings and possibly less if a heavier
thunderstorm rolls across a TAF site. With the heavy rain
possible, visibility could be reduced to IFR conditions, but
lower confidence in the duration and timing hitting any airports.
&&
.HYDROLOGY...
Issued at 327 PM CDT Sat Jun 22 2019
Similar conditions exist to Friday over the south where
precipitable water and efficient rainfall producing thunderstorms
may again produce locally heavy rainfall and with a potential for
flash flooding through about midnight. Though the storms will
again fire over Missouri, some northward expansion into Iowa is
expected. FFG guidance over the far south remains lower and risk
is slightly higher there. Elsewhere, quick efficient downpours may
result in some urban ponding and minor street flooding or ponding
in fields. River flood warnings, watches also remain in effect for
several locations.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Sunday for IAZ081>086-092>097.
&&
SHORT TERM...REV
LONG TERM...REV
AVIATION...Podrazik
HYDROLOGY...REV
Hazardous weather outlook, Jun 22, 2:49 PM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 PM CDT Sat Jun 22 2019
IAZ081>086-092>097-232100-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
349 PM CDT Sat Jun 22 2019
This Hazardous Weather Outlook is for portions of southern Iowa.
.DAY ONE...Tonight
A Flash Flood Watch is in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.
Thunderstorms will develop this evening and become likely with a
slight risk of severe thunderstorms across southern Iowa.
Damaging winds and large hail will be the main threat, however a
tornado or two is possible when the storms first develop. Heavy
rainfall leading to localized flash flooding also remains
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm chances persist into Monday across central Iowa. The
main concern will be from heavy rainfall. There will be an
additional threat for thunderstorms later Tuesday into Tuesday
night and again late in the week. The threat of severe weather
will be determined as the event approaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening over portions of
central and southern Iowa.
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-232100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-
349 PM CDT Sat Jun 22 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Thunderstorms will become likely this evening with a slight risk
of severe thunderstorms across all of central Iowa through late
evening. Damaging winds and large hail will be the main threat.
develop. Locally heavy rainfall may also occur leading to
localized runoff with minor urban street flooding and ponding of
water in fields also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm chances persist into Monday across central Iowa. The
main concern will be from heavy rainfall. There will be an
additional threat for thunderstorms later Tuesday into Tuesday
night and again late in the week. The threat of severe weather
will be determined as the event approaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening over portions of
central and southern Iowa.
REV
In the hours before
Local storm report, Jun 22, 6:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN CROMWELL 41.04N 94.46W
06/22/2019 M2.00 INCH UNION IA TRAINED SPOTTER
2 INCHES OF RAIN IN 30 MINUTES. RAIN BEGAN
RIGHT AT ABOUT 7 PM.
&&
KLPLocal storm report, Jun 22, 7:02 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST GREENFIELD 41.31N 94.46W
06/22/2019 E60 MPH ADAIR IA TRAINED SPOTTER
PEA SIZED HAIL AS WELL.
&&
FOWLELocal storm report, Jun 22, 8:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
927 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST 4 ENE WINDSOR HEIGHTS 41.63N 93.65W
06/22/2019 E50 MPH POLK IA TRAINED SPOTTER
NO DAMAGE REPORT. MIGHT HAVE HAD A HIGHER
GUST. LOCATED IN THE BEAVERDALE AREA.
&&
KLPLocal storm report, Jun 22, 8:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HEAVY RAIN 1 NNW DES MOINES INT AI 41.55N 93.67W
06/22/2019 M2.39 INCH POLK IA BROADCAST MEDIA
ONE HOUR RAINFALL.
&&
FOWLELocal storm report, Jun 22, 8:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
959 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM FLASH FLOOD 2 ENE DES MOINES INT AI 41.54N 93.63W
06/22/2019 POLK IA TRAINED SPOTTER
WATER AT LEAST 6 INCHES DEEP FLOWING ACROSS
SW 9TH JUST NORTH OF THE MCKINLEY AVE
INTERSECTION. HALF WAY UP ON SOME VEHICLES
TIRES.
&&
KLPLocal storm report, Jun 22, 9:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM FLASH FLOOD 3 ENE WINDSOR HEIGHTS 41.63N 93.65W
06/22/2019 POLK IA EMERGENCY MNGR
WATER RESCUE NEAR MLK AND DOUGLAS IN DES
MOINES.
&&
FOWLEFlood, Polk
- When
- June 22, 9:00 PM CST to June 26, 10:15 AM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -93.560
The Des Moines River at Southeast 6th Street in Des Moines crested twice at 25.11 feet during the period of flood. The first on 23 June 2019 at 17:45 UTC, and the second on 25 June 2019 at 12:45 UTC.
Flood, Polk
- When
- June 23, 8:00 AM CST to 8:45 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River at Fleur Drive in Des Moines crested at 19.36 feet on 23 June 2019 at 18:30 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 22 to 28, 20191 death · $172,000 · 74 kt wind · 27 events
- Rip Current in Florida, June 22, 20191 death · 1 event
- Rip Current in Florida, June 22, 20191 death · 1 event
- Flash Flooding and Hail in Iowa, June 22 to 23, 2019$240,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 22, 2019$75,000 · 1.25 in hail · 10 events
- Damaging Winds in Tennessee, June 22, 2019$53,000 · 52 kt wind · 16 events
- Damaging Winds in North Carolina, June 22, 2019$78,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, June 22, 2019$20,000 · 50 kt wind · 36 events
- Flash Flooding and Flooding in Kansas, June 22 to 23, 2019$15,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 22, 20191 in hail · 35 events
- Flooding in Kentucky, June 22 to 30, 2019$40,000 · 3 events
- Damaging Winds in South Carolina, June 22, 2019$20,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833181, 833183.